Hail, Big Stone
- When
- July 8, 8:15 PM CST
- Where
- Big Stone County, 0.84 mi NE of Ortonville
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.330, -96.440
Severe thunderstorms produced large hail up 2 inches along with wind gusts to sixty mph across parts of west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms produced large hail up 2 inches along with wind gusts to sixty mph across parts of west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 8, 5:28 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 628 PM CDT Wed Jul 8 2020 .UPDATE... Issued at 624 PM CDT Wed Jul 8 2020 The forecast is on track this evening. No major changes are planned. Showers and thunderstorm chances remain through the next few hours even though development is currently occurring to the south and east. Still watching areas along the trough boundary from Roberts county southwest to the bootheel of Lyman. && .SHORT TERM...(This Evening through Thursday Night) Issued at 345 PM CDT Wed Jul 8 2020 Forecast challenges surround timing/placement of potential convection along the far southern edge of the CWA over into the I-29 corridor and west central MN by early this evening, persisting into the early overnight hours. Currently, a surface frontal boundary is positioned over the CWA from near Britton area down to around Miller to near the Chamberlain area. This boundary is slowly sagging south and east in the region. Skies are generally partly to mostly sunny and winds out ahead of the boundary are from the south, while winds behind the boundary are out of the northwest. Temperatures out ahead of the front are in the upper 80s to lower 90s, with readings in the upper 70s to lower 80s behind the front. MLCAPE values are well above 3500J/kg throughout and east of the Prairie Coteau, while effective deep layer bulk shear values range from near 35 knots out over Marshall/Roberts Counties down to near 25-30 knots across Lyman/Buffalo/Hand counties. 0-3km CAPE and 0-1km shear/SRH values are also worth noting this afternoon across northeast South Dakota and west central MN, at least, for the next 3 or 4 hours. LCL's are also their lowest across northeast South Dakota this afternoon. If any thunderstorms develop along this low level source of forcing/focus within this environment by early to mid-evening, they are expected to have the potential to become severe storms, capable of 1 to 2 inch diameter hail and wind gusts of 60 to 70 mph. Storms would have a general northeast movement along or close to the frontal boundary, and could affect the far southern/southeastern forecast zones, depending on where the boundary is located. Given the low level set up, an isolated tornado risk cannot be ruled out over far northeast South Dakota over into west central MN. This activity is expected to wane by 1-2 AM CDT on Thursday, give or take an hour. Then, for the rest of tonight through Thursday night, drier air accompanying surface high pressure will be building into the region. Should be looking at dry/stable weather conditions over the CWA during this time. Temperatures should be running close to or perhaps a few degrees above normal through the period. .LONG TERM...(Friday through Wednesday) Issued at 345 PM CDT Wed Jul 8 2020 The long term begins with a broad and persistent upper-high across the southwestern US and westerly flow aloft across the Northern Plains. A pronounced shortwave will thus shift from Montana to the Dakotas through the day Friday, and by peak heating, will promote convective development across the CWA. Confidence is increasing for the possibility of severe weather. Southerly winds at the surface will increase through the morning and into afternoon as high pressure shifts into MN and low pressure moves in from the west, and moisture will increase in response with mid 60s dewpoints possible by the mid to late afternoon. The most eyebrow-raising aspect of this forecast is the potential 40-60 knots of deep layer shear, meaning supercell thunderstorms are possible. At this time, the SPC highlights Central South Dakota as having the best chance at seeing this activity. However, thunderstorm chances are fairly high across the whole CWA through Friday night as a cold front shifts east. The upper-level ridge amplifies some for the weekend, deflecting additional waves of energy to the east. Thus the area should be dry. However a large upper-low drops southeast from southwestern Canada shortly after/by early next week, and a wetter pattern will follow. Details on timing and location are too difficult to discern at this time. Regarding temperatures through this period, no great swings, either cool or hot, are anticipated. The warmest day will most likely be Monday, as warm air aloft builds in with the deepening upper-level trough, with high temperatures of perhaps ~90 degrees around the Missouri River and mid to upper 80s elsewhere. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 624 PM CDT Wed Jul 8 2020 Terminals KABR,KATY,KPIR,KMBG VFR conditions will prevail through the next 24 hours. KATY may see some thunderstorms this evening that could briefly drop cigs and vsby. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...Lueck AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 357 PM CDT Wed Jul 8 2020 SDZ003>006-009-010-015>017-033>036-045-092100- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Jones- 357 PM CDT Wed Jul 8 2020 /257 PM MDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will be possible Friday into Saturday. Some storms could be severe with large hail and strong winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ007-008-011-018>023-037-048-051-092100- Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant- Hamlin-Deuel-Hand-Lyman-Buffalo- 357 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected to develop in south central South Dakota moving into northeastern South Dakota. The larger threat will be large hail and strong winds, although an isolated tornado risk will exist across far northeast South Dakota into western Minnesota for a few hours this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will be possible Friday night into Saturday. Some storms could be severe with large hail and strong winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dye/Dorn
The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Estimated winds to sixty mph took some pieces of siding off the house along with downing several tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908469, 908470, 908471, 908472.